Alert archive / Texas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 95, NWS Shreveport, LA

April 21, 2017McCurtain County, Oklahoma; Bowie County, Red River County, Texas

NWS Shreveport, LA issued this severe thunderstorm warning at Apr 21, 2017, 9:58 PM CDT for McCurtain County, Oklahoma; Bowie County, Red River County, Texas. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 21, 2017, 9:58 PM CDT (02:58 UTC)
Expired
Apr 21, 2017, 11:00 PM CDT
In force
62 min
Issued by
NWS Shreveport, LA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties McCurtain County, OK, Bowie County, TX, Red River County, TX

The radar

The Shreveport radar (KSHV), 175 km from the middle of the area, began a volume at 02:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 21, 4:40 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Shreveport, LA (KBAD), launched 00:00Z, 3.0 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 2017-04-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 828 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 2017-04-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 75 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
828 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
1486 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
75 m²/s²
0-3 km storm-relative helicity
143 m²/s²
Significant tornado parameter
0.2
Supercell composite
4.5

Open this sounding in Storm Lab

The text

As transmitted.

323 
WUUS54 KSHV 220258
SVRSHV
OKC089-TXC037-387-220400-
/O.NEW.KSHV.SV.W.0095.170422T0258Z-170422T0400Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Shreveport LA
958 PM CDT FRI APR 21 2017

The National Weather Service in Shreveport has issued a

* Severe Thunderstorm Warning for...
  South central McCurtain County in southeastern Oklahoma...
  Northwestern Bowie County in northeastern Texas...
  Red River County in northeastern Texas...

* Until 1100 PM CDT

* At 957 PM CDT, a severe thunderstorm was located over Blossom, or
  10 miles east of Paris, moving east at 40 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Clarksville, Boxelder, Bagwell, Manchester, Detroit, Avery, Annona,
  Lydia, Negley, Harris, Woodland, English and Bryarly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A tornado watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms. Although a tornado is not
immediately likely, if one is spotted, act quickly and move to a
place of safety inside a sturdy structure such as a basement or small
interior room.

&&

A tornado watch remains in effect until 100 AM CDT for southeastern
Oklahoma...and northeastern Texas.

LAT...LON 3386 9531 3379 9473 3375 9471 3369 9473
      3344 9475 3355 9531
TIME...MOT...LOC 0257Z 282DEG 35KT 3368 9537 

HAIL...1.00IN
WIND...60MPH
 
$$

06
2 follow-up statements
582 
WWUS54 KSHV 220325
SVSSHV

Severe Weather Statement
National Weather Service Shreveport LA
1025 PM CDT FRI APR 21 2017

OKC089-TXC037-387-220400-
/O.CON.KSHV.SV.W.0095.000000T0000Z-170422T0400Z/
McCurtain OK-Bowie TX-Red River TX-
1025 PM CDT FRI APR 21 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 PM CDT
FOR SOUTH CENTRAL MCCURTAIN...NORTHWESTERN BOWIE AND CENTRAL RED
RIVER COUNTIES...

At 1024 PM CDT, a severe thunderstorm was located near Clarksville,
moving east at 40 mph.

HAZARD...60 mph wind gusts and nickel size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Clarksville, Bagwell, Detroit, Avery, Annona, English, Negley, Harris
and Bryarly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A tornado watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms. Although a tornado is not
immediately likely, if one is spotted act quickly and move to a place
of safety inside a sturdy structure, such as a basement or small
interior room.

&&

A tornado watch remains in effect until 100 AM CDT for southeastern
Oklahoma...and northeastern Texas.

LAT...LON 3382 9500 3379 9473 3375 9471 3369 9473
      3346 9476 3352 9498 3357 9512 3363 9529
      3369 9529 3375 9513 3375 9500
TIME...MOT...LOC 0324Z 280DEG 33KT 3364 9510 

HAIL...0.88IN
WIND...60MPH
 
$$

06
750 
WWUS54 KSHV 220353
SVSSHV

Severe Weather Statement
National Weather Service Shreveport LA
1053 PM CDT FRI APR 21 2017

OKC089-220401-
/O.CAN.KSHV.SV.W.0095.000000T0000Z-170422T0400Z/
McCurtain OK-
1053 PM CDT FRI APR 21 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL MCCURTAIN COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has weakened over 
extreme South Central sections of the county. Therefore, the warning 
has been cancelled.

A tornado watch remains in effect until 100 AM CDT for northeastern
Texas.

LAT...LON 3373 9489 3369 9479 3366 9473 3350 9475
      3359 9490 3363 9497 3369 9503 3373 9499
TIME...MOT...LOC 0351Z 280DEG 34KT 3360 9481 

$$

TXC037-387-220400-
/O.CON.KSHV.SV.W.0095.000000T0000Z-170422T0400Z/
Bowie TX-Red River TX-
1053 PM CDT FRI APR 21 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 PM CDT
FOR WESTERN BOWIE AND EAST CENTRAL RED RIVER COUNTIES...

At 1051 PM CDT, a severe thunderstorm was located 10 miles northeast
of Boxelder, moving east at 40 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Avery and English. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A tornado watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms. Although a tornado is not
immediately likely, if one is spotted act quickly and move to a place
of safety inside a sturdy structure, such as a basement or small
interior room.

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 100 AM CDT for northeastern
Texas.

LAT...LON 3373 9489 3369 9479 3366 9473 3350 9475
      3359 9490 3363 9497 3369 9503 3373 9499
TIME...MOT...LOC 0351Z 280DEG 34KT 3360 9481 

HAIL...<.75IN
WIND...60MPH
 
$$

06

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 21, 7:10 PM CDT, 2 hours 48 minutes earlier.

Area forecast discussion, Apr 21, 7:10 PM CDT, 2 hours 48 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
710 PM CDT Fri Apr 21 2017

.AVIATION...
For the 22/00Z terminal forecast will prevail VFR flight
categories until around 2204Z-2209Z when lowering clouds
ahead of an approaching cold front with a band of showers
and thunderstorms. The cold front will continue to push
across the Four State Region with the convection shining
Southeast with it. In and near the thunderstorms IFR ceilings and
visibilities will develop as well out ahead and just behind the
frontal boundary. Conditions will slowly return from IFR to
MVFR during the mid morning with a gradual return to VFR near
mid day to early afternoon. Surface winds will be South
to Southwest overnight 7-14 knots increasing during the mid
evening for the Northwest sections of the region. As winds shift
to the West and Northwest with and in wake of the frontal passage
expect an increase in speeds to 15-20 knots with higher gusts.
/06/

&&

.PREV DISCUSSION... /issued 458 PM CDT Fri Apr 21 2017/

UPDATE...
Sent out a quick update to headline Tornado watch 155 which will
be in affect until 1 AM for northeast Texas, southeast Oklahoma,
and portions of southwest Arkansas. Discrete supercells across
the red river valley into eastern Oklahoma to increase in coverage
along frontal boundary as upper disturbance migrates east
bringing increased instability to the watch area. Very large
hail, damaging winds, and isolated tornadoes will be possible.
/05/

PREV DISCUSSION... /issued 409 PM CDT Fri Apr 21 2017/

DISCUSSION...
As expected, the morning/early afternoon MCS has diminished across
Ncntrl AR, having outrun the best forcing aloft ahead of the
compact upper closed low now entering SW KS, while also shifting N
into the cooler/more stable air mass N of a stationary front
extending across Srn OK/Cntrl AR. This early MCV has left behind
an extensive mesoscale bndry just S of the stationary front, which
is well noted in the visible satellite imagery per the somewhat agitated
cu field from just NE of SWW, to GLE, to ADR and across Srn
LeFlore County OK to MEZ and HOT. We continue to await this small
closed low as it enters Nrn OK this evening, with sct convection
expected to develop soon across Nrn TX, before building NE into
Srn OK. A rather expansive warm/moist sector remains in place
across much of N TX into N LA/Srn AR S of the stationary front,
although strong capping noted on the 20Z KFWD capping and the
struggling cu field along the remnant mesoscale bndry may delay
the onset of convection until late afternoon/early evening once
better diffluence aloft overspreads this area and this cap is able
to erode. MLCapes between 1500-2500 J/Kg is common attm over
extreme Srn OK/N TX, with frontal convergence expected to increase
once a 30-40kt SSW low level jet develops by early evening. Thus,
convection should rapidly grow/become severe as steep H700-500
lapse rates advect in beneath the Nrn OK closed low, resulting in
the convection to build E into SE OK/extreme NE TX/Wrn AR by mid
to late evening.

Have maintained likely pops for the I-30 corridor tonight with
severe mention, with this convection possibly maintaining svr
intensity in some areas even after 06Z Saturday as they possibly gust
ESE into Srn AR/the I-20 corridor of E TX and extreme NW LA. Did
increase pops late for the I-20 corridor of E TX, but the general
trend for the convection is for it to weaken late as the low level
instability diminishes and the convection outruns the attendant
cold front and diminished frontal convergence. The GFS has slowed
the frontal progress and is about 3-4 hours slower than the
NAM/ECMWF/HRRR blends, but should this convection gust out late,
then this may actually reinforce the front ESE a tad faster than
the GFS. However, still expecting cooler and drier air to begin
spilling SE into NE TX/SE OK/adjacent SW AR late, with the front
expected to clear the remainder of E TX/N LA by Saturday
afternoon. Still can't rule out isolated to sct convection
Saturday on both sides of the front, but the lack of sfc frontal
forcing and forcing aloft should be minimal with a secondary
shortwave developing behind the compact closed low Saturday
afternoon before digging into the Red River Valley by early
evening.

Have maintained chance pops over E TX/N LA/Scntrl AR Saturday,
although convection should begin to diminish by afternoon over
Lower E TX/NW LA/Scntrl AR as the H850 front sinks farther SE in
wake of the sfc fropa. The short term progs are now suggesting
postfrontal stratocu spilling S Saturday evening/night in wake of
the aforementioned shortwave passage, with this cloud cover
gradually scattering out from NW to SE Sunday. Given this cloud
cover and NW winds, have made minor upward adjustments to min
temps Saturday night, with the coldest night still expected Sunday
night with ideal radiational cooling expected as the clouds clear
and winds diminish once sfc ridging builds into the region.

A warming trend will commence Monday with above normal temps
returning, with afternoon RH's expected to gradually increase
through midweek. Dry conditions will persist as well as a zonal
flow is established in wake of the shortwave passage, before a WSW
flow aloft is established as the next shortwave digs SE through
the Rockies late Wednesday and into the Plains Thursday. Have
maintained slight chance pops for extreme NE TX/SE OK/adjacent SW
AR Thursday, although the more organized convection may await
until just after the end of the forecast period (next weekend) as
the next longwave trough digs through the Rockies and Srn Plains.
/15/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  67  75  49  70 /  40  30  10   0
MLU  69  78  51  67 /  30  40  10  10
DEQ  56  65  43  70 /  70  20  10   0
TXK  59  67  48  70 /  60  20  10   0
ELD  66  72  49  68 /  60  30  10  10
TYR  59  68  47  71 /  60  30  10   0
GGG  63  71  47  70 /  60  30  10   0
LFK  68  76  48  72 /  20  30  10   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

06/05/15
Hazardous weather outlook, Apr 21, 12:24 PM CDT, 9 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
1224 PM CDT Fri Apr 21 2017

ARZ050-051-059>061-070>073-LAZ001>004-006-OKZ077-TXZ096-097-
108>112-124>126-136>138-221100-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-McCurtain-
Red River-Bowie-Franklin-Titus-Camp-Morris-Cass-Wood-Upshur-
Marion-Smith-Gregg-Harrison-
1224 PM CDT Fri Apr 21 2017

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, southeast Oklahoma and northeast Texas.

.DAY ONE...This Afternoon and Tonight...

A complex of strong to severe thunderstorms over Eastern Oklahoma
will move into Western Arkansas early this afternoon, but should
remain just north of the region. However, convective boundaries
associated with this system should linger across Southeast
Oklahoma and the northern sections of Southwest Arkansas, and will
help focus scattered to numerous showers and thunderstorms late
this afternoon through this evening over these areas as a strong
upper level disturbance moves across Northern Oklahoma. These
storms are expected to build farther south this evening and
overnight into Northeast Texas, Southern Arkansas, and possibly
extreme Northern Louisiana along and ahead of an associated cold
front before weakening late. Given the strong instability, wind
shear, and frontal forcing expected to be in place, some of these
storms will become severe, with damaging winds, large hail, and
even an isolated tornado possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

Isolated showers and a few thunderstorms will be possible Saturday
near and behind the cold front. However, no hazardous weather is
expected. Afterwards, much cooler and drier air will spill south
in wake of the frontal passage Saturday, before a warmup commences
Monday. Dry conditions will continue across much of the region
through at least Thursday.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency managers, storm spotters, and amateur
radio operators, will be needed this evening and tonight across
extreme Northeast Texas, Southeast Oklahoma, and Southwest
Arkansas.

LAZ005-010>014-017>022-TXZ149>153-165>167-221100-
Lincoln-De Soto-Red River-Bienville-Jackson-Ouachita-Sabine-
Natchitoches-Winn-Grant-Caldwell-La Salle-Cherokee-Rusk-Panola-
Nacogdoches-Shelby-Angelina-San Augustine-
1224 PM CDT Fri Apr 21 2017

This Hazardous Weather Outlook is for portions of north central
Louisiana, northwest Louisiana, east Texas and northeast Texas.

.DAY ONE...This Afternoon and Tonight...

Isolated showers and thunderstorms will be possible this afternoon
across portions of Deep East Texas and Northcentral Louisiana
before diminishing this evening with the loss of heating. However,
additional isolated to scattered showers and thunderstorms will be
possible late over the area as a complex of strong to severe
thunderstorms gradually sinks southeast and weakens late. Strong
gusty winds will be possible late should any convective boundaries
accelerate southeast ahead of the complex of showers and thunderstorms.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

Isolated to scattered showers and thunderstorms will be possible
Saturday near and behind the cold front especially over portions
of Lower East Texas and North Louisiana, with the front expected
to exit the region Saturday afternoon. However, the threat for
hazardous weather is low. Afterwards, much cooler and drier air
will spill south in wake of the frontal passage Saturday, before a
warmup commences Monday. Dry conditions will continue across much
of the region through at least Thursday.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency managers, spotter networks, and amateur
radio operators, should not be needed this afternoon or tonight.

15

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 21, 8:43 PM CDTSevere Thunderstorm WarningSHVMcCurtain28 min
Apr 21, 9:44 PM CDTSevere Thunderstorm WarningSHVMcCurtain61 min
Apr 21, 9:52 PM CDTLake Wind AdvisorySHVMcCurtain17 hr
Apr 21, 10:03 PM CDTSpecial Weather StatementSHVMcCurtain57 min
Apr 21, 10:18 PM CDTSevere Thunderstorm WarningSHVMcCurtain57 min
Apr 21, 10:46 PM CDTSevere Thunderstorm WarningSHVMcCurtain59 min
Apr 21, 11:33 PM CDTSpecial Weather StatementSHVWood42 min
Apr 22, 1:00 AM CDTSpecial Weather StatementSHVSmith, Wood45 min
Apr 22, 1:39 AM CDTSpecial Weather StatementSHVSmith51 min
Apr 22, 4:03 AM CDTSpecial Weather StatementSHVTitus42 min
Apr 22, 4:46 AM CDTSpecial Weather StatementSHVBowie44 min
Apr 22, 3:42 PM CDTSpecial Weather StatementSHVHarrison48 min

Nearby

Severe Thunderstorm Warnings in Texas, 2017Severe Thunderstorm Warnings in Oklahoma, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.